Back to Ask the Diabetes Team Ask the Diabetes Team

From Red Deer, Alberta, Canada:

I am a Type 1 diabetic, 28 years old, and have had diabetes for 15 years. I've been on lispro (Humalog) for about 6 months. What is the current recommendation for basal insulin (NPH twice daily, NPH daily, or Ultralente daily)? Have you had any problems with patients experiencing tachycardia due to the addition of Humalog to their insulin regimens?


There is no official recommendation regarding the best basal insulin when using lispro insulin [Humalog® brand] with meals. As you mentioned, common regimens include intermediate (NPH or Lente) or long acting (Ultralente) given either once a day or twice a day. More complicated regimens include either giving these insulin more frequently than twice or day, mixing Lente and Ultralente together, or giving one in the A.M. and a different one in the P.M. I think it is usually easier to start with a simple regimen, and if that doesn't work, try a more complicated regimen.

I have not seen tachycardia (fast heart rate) with Humalog. This can be a symptom of low blood sugar or rapidly falling blood sugar. It is possible the Humalog works so quickly in your case, that your body starts to "panic" that your blood sugar will go low and makes epinephrine to prevent it from going low. Epinephrine can produce a fast heart rate. You should check your blood sugar when you are having symptoms to see what is happening. If the Humalog is working too quickly so that the blood sugar is lower 2 hours after eating, but goes up 4 hours after eating, you might need to adjust your basal rate or consider substituting part of the Humalog for some Regular (mixing them together).


Original posting 21 Feb 1998
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.